Alert archive / Colorado / Tornado Warnings in 2023

Tornado Warning 55, NWS Denver/Boulder, CO

June 28, 2023Logan County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jun 28, 2023, 7:08 PM MDT for Logan County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2023, 7:08 PM MDT (01:08 UTC)
Expired
Jun 28, 2023, 7:45 PM MDT
In force
37 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 126 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1288 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
2112 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

789 
WFUS55 KBOU 290108
TORBOU
COC075-290145-
/O.NEW.KBOU.TO.W.0055.230629T0108Z-230629T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
708 PM MDT Wed Jun 28 2023

The National Weather Service in Denver Colorado has issued a

* Tornado Warning for...
  Northwestern Logan County in northeastern Colorado...

* Until 745 PM MDT.
    
* At 707 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles north of Westplains, or 18 miles south of
  Kimball, moving east at 25 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Logan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4100 10314 4079 10323 4090 10357 4100 10357
TIME...MOT...LOC 0107Z 291DEG 23KT 4099 10354 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

SCHLATTER
1 follow-up statement
647 
WWUS55 KBOU 290121
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
721 PM MDT Wed Jun 28 2023

COC075-290145-
/O.CON.KBOU.TO.W.0055.000000T0000Z-230629T0145Z/
Logan CO-
721 PM MDT Wed Jun 28 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
NORTHWESTERN LOGAN COUNTY...
    
At 721 PM MDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northeast of Westplains, or 22 miles southeast 
of Kimball, moving east at 25 mph. The strongest rotation is located 
2 miles south of the Nebraska border.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Logan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4100 10314 4079 10323 4090 10348 4100 10353
TIME...MOT...LOC 0121Z 291DEG 23KT 4096 10343 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

SCHLATTER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 28, 3:10 PM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 28, 3:10 PM MDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
310 PM MDT Wed Jun 28 2023

.SHORT TERM...(This evening through Thursday)
Issued at 310 PM MDT Wed Jun 28 2023

Key Messages:

1. Chance for a few storms early eve/tonight along near north border
and northeast corner, capable of large hail and damaging winds

2. Higher chances for thunderstorms Thurs. with a severe threat for
large hail and damaging winds

Temperatures are slowly warming into the low 80s this afternoon
across the plains and urban corridor. Main concern and forecast
challenge for the remainder of the afternoon/evening will be the
potential for isolated showers and thunderstorms. SPC mesoscale
analysis shows CIN across the the urban corridor. This will act as a
barrier for convective development, lowering storm chances. Further
east over the plains it is a similar story on whether it will heat
enough to weaken the cap. There is less CIN out there and satellite
shows Cu development in some areas. CAMs continue to settle on the
capping scenario with solutions resolving little to no convection
which is the more likely case. Although a few solutions seem to grab
onto potential for a storm or two across the north border and
northeast corner either early evening or late evening with the
front. Regardless, can't rule out the chance of a storm developing
in the more favored north/northeast corner from an outflow boundary
feature coming from storms to the north. Given the favorable
environment, a strong to severe storm will be favored with large
hail and damaging winds possible. The main cold front moves
southward between 02Z-07Z which may also result in chances for a few
showers or storms to clip the north border in that very early Thurs
timeframe. Bottom line, the environment is favorable for storms, but
it needs something to make it go like a boundary or convergence.

The region remains in a cooler, moist post-frontal airmass Thursday
with weak synoptic ascent. Early Thursday morning, the increase in
low-level moisture behind the front will develop low level stratus.
Model soundings hang onto the low-level moisture keeping stratus
around through late morning, lifting slightly and becoming more
broken by the afternoon. Despite the cloud cover, models are
consistent with indicating a favorable convective environment
tomorrow afternoon with the moist and unstable airmass. MLCAPE
values build into the 1500-2500 J/kg range with 0-6 km bulk shear 40-
55 kts. Soundings show a strong signal for large hail with MUCAPE
2000J/kg+ and a sufficient area of CAPE, dry mid-level air, and
decent area of CAPE along the lifted parcel profile. Storms likely
initiate over the Palmer Divide mid-afternoon to start with storms
developing across the I-25 corridor and then eastward through late
afternoon/early evening. Hail and wind will be the main threats.

.LONG TERM...(Thursday night through Wednesday)
Issued at 310 PM MDT Wed Jun 28 2023

Thunderstorms, some severe, will likely become more numerous and
spread east across the plains through Thursday evening as the cap
weakens further. We think the severe storm threat with large hail,
damaging winds, and a couple tornadoes will last til at least mid
evening given the amount of instability (MLCAPE near 2000 J/kg)
and shear (bulk shear 55-60 kts). However,some of the latest data
suggests tornado threat could be limited by a weaker easterly low
level flow, while other models still have significant 0-1 SRH of
100-150 m2/s2. Would expect locally heavy rain and at least a low
flash flood threat give storm intensity, deeper moisture profile,
and dewpoints in the lower 60s over the eastern plains.
Fortunately, storms should be moving quickly.

Friday will be a cooler and rather wet day. There may be a few
showers around already in the morning as an upper level trough and
deeper moisture arrives from the west. With continued forcing,
we'll see showers and storms become more widespread and probably a
couple hours earlier than normal given the early arrival of the
upper level trough. At this point, the trough axis is still
expected to hold off late enough in the day to bring more
widespread showers and storms. Bulk shear decreases as the upper
level trough arrives, but there's still enough shear and
instability over the eastern plains for a severe storm threat.
That said, main focus will likely shift toward storms with locally
heavy rain and a flash flood threat. More on that in the
Hydrology section below. High temperatures will likely only reach
the lower to mid 70s on the plains, with 60s in most mountain and
foothill locales.

Saturday will see drier conditions with weak subsidence and
downslope flow developing. Still can't rule out an isolated storm
or two, but they would be high based and weaker. Sunday may see a
little moisture build under the flat ridge, but overall storm
intensity should remain weaker with limited CAPE. Temperatures
will show a warming this weekend with highs returning to near
normal (upper 80s for the plains).

Ensembles are still pointing toward somewhat more active weather
and higher afternoon and evening storm coverage toward the 4th.
While it's hard to pin down any specifics, ensembles suggest a
more zonal flow and possibly a weak backdoor cold front or two
that could lead to more low level moisture and instability. Given
that, there is reasonable confidence we should stay at or below
normal temperatures for the middle portion of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 216 PM MDT Wed Jun 28 2023

Light winds this morning becoming easterly in the afternoon,
increasing to 08-12 kts. Confidence in the threat for isolated
showers and storms is low and will highly depend on the rate of
heating this afternoon. As a result, took VCTS out of the TAF.
Still worth considering that if there is enough warming, there may
be a few showers and storms around the terminals between 22-03Z.
Again seeing potential for lower ceilings to develop behind a
front that moves through between 05-08z. This would bring ceilings
into the MVFR category for a couple hours in the morning. Stratus
may stay put for longer tomorrow and there is some question in if
they even break into the afternoon. Higher chance for afternoon
showers and thunderstorms Thursday, more likely in the 22-05z
timeframe.

&&

.HYDROLOGY...
Issued at 310 PM MDT Wed Jun 28 2023

Isolated thunderstorms mainly on the plains this evening could
produce very localized heavy rain. The threat of burn area
flooding is very low because the strong storms are expected to be
east of the burn areas.

Strong to severe thunderstorms are expected to form Thursday
afternoon and evening. In addition to hail and strong winds, very
heavy rainfall will be possible with the storms, which could
produce localized flooding. With a somewhat strong flow aloft most
storms should be moving quickly.

For Friday, the upper level trough moves over Colorado and brings
weaker winds aloft. Numerous showers and thunderstorms are
expected again for Friday, and storm movement will be slower.
Precipitable water values increase to around 1" across the I-25
Corridor and 1.25" over the eastern plains. Meanwhile, warm cloud
depth increase to around 5,000 feet across the Front Range. Thus,
storms will be more efficient rain producers and be capable of
producing 1-2" of rain in less than 45 minutes. The threat of
flash flooding will increase Friday (not just in the recent burn
areas) and a Flash Flood Watch may be eventually be needed over
the Foothills and Plains.

Saturday into early next week will trend to higher based storms
with limited if any threat of flash flooding in the susceptible
areas.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Mensch
LONG TERM...Barjenbruch
AVIATION...Mensch
HYDROLOGY...Barjenbruch
Hazardous weather outlook, Jun 28, 10:56 AM MDT, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1056 AM MDT Wed Jun 28 2023

COZ030>051-291700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1056 AM MDT Wed Jun 28 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few severe thunderstorms are possible this evening and tonight.
The main threat is north of a line from Fort Collins to Akron
between 6 PM and 2 AM. The strongest storms could produce hail up
to tennis ball size, wind gusts to 70 mph, and tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms, some severe, are expected to
form along and east of the foothills Thursday afternoon and
evening. Large hail, damaging winds, and even a few tornadoes
will be possible.

On Friday, additional scattered to numerous showers and
thunderstorms are expected. The severe threat may decrease
somewhat as the main threat shifts slowly south and east.
However, storm movement will be slower, which will increase the
threat for flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 PM.

In the hours before

Special weather statement, Jun 28, 7:05 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Denver CO
705 PM MDT Wed Jun 28 2023

COZ048-290130-
Logan County CO-
705 PM MDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of northeastern Logan
County through 730 PM MDT...

At 705 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Twin Buttes, or 13 miles south of Sidney, moving
north at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Twin Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4095 10265 4086 10269 4091 10299 4100 10297
      4100 10265
TIME...MOT...LOC 0105Z 201DEG 24KT 4096 10288

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SCHLATTER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:37 PM MDTSevere Thunderstorm WarningBOULogan, Weld38 min
Jun 28, 6:44 PM MDTTornado Warning Tornado observedBOULogan, Weld31 min
Jun 28, 7:05 PM MDTSpecial Weather StatementBOULogan25 min
Jun 28, 7:34 PM MDTSevere Thunderstorm WarningBOULogan41 min
Jun 28, 7:41 PM MDTSpecial Weather StatementBOUSedgwick34 min
Jun 28, 8:02 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULogan43 min
Jun 28, 8:36 PM MDTSevere Thunderstorm WarningBOULogan39 min
Jun 28, 8:39 PM MDTAreal Flood AdvisoryBOULogan3 hr
Jun 28, 8:51 PM MDTSevere Thunderstorm WarningBOULogan24 min
Jun 28, 9:04 PM MDTSevere Thunderstorm WarningBOULogan41 min
Jun 28, 9:19 PM MDTSevere Thunderstorm Warning Destructive damage threatBOULogan, Phillips41 min
Jun 28, 9:38 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUMorgan, Weld52 min
Jun 28, 9:43 PM MDTFlash Flood WarningBOULogan3 hr
Jun 28, 9:50 PM MDTAreal Flood AdvisoryBOUPhillips3 hr
Jun 28, 9:56 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULogan, Phillips34 min
Jun 28, 10:07 PM MDTSevere Thunderstorm WarningBOULogan38 min
Jun 28, 10:09 PM MDTFlash Flood WarningBOUPhillips3 hr
Jun 28, 10:24 PM MDTSevere Thunderstorm WarningBOUWeld36 min
Jun 28, 10:26 PM MDTSevere Thunderstorm WarningBOUWeld34 min
Jun 28, 10:30 PM MDTSevere Thunderstorm Warning Destructive damage threatBOUPhillips45 min
Jun 28, 10:34 PM MDTSevere Thunderstorm WarningBOUMorgan26 min
Jun 28, 10:51 PM MDTFlash Flood WarningBOUPhillips3 hr
Jun 28, 10:53 PM MDTTornado WarningBOUMorgan37 min
Jun 28, 10:57 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUWeld33 min
Jun 28, 11:08 PM MDTTornado WarningBOUWashington37 min
Jun 28, 11:19 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUMorgan24 min
Jun 28, 11:27 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUMorgan, Weld33 min
Jun 28, 11:42 PM MDTTornado WarningBOUWashington33 min
Jun 28, 11:45 PM MDTAreal Flood AdvisoryBOUPhillips3 hr
Jun 28, 11:53 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUMorgan37 min
Jun 29, 12:01 AM MDTTornado WarningBOUMorgan29 min
Jun 29, 12:09 AM MDTSevere Thunderstorm Warning Considerable damage threatBOUWashington37 min
Jun 29, 12:26 AM MDTTornado WarningBOUMorgan, Washington34 min
Jun 29, 12:44 AM MDTSevere Thunderstorm WarningBOUMorgan31 min
Jun 29, 1:00 AM MDTSevere Thunderstorm Warning Considerable damage threatBOUWashington30 min
Jun 29, 1:19 AM MDTSevere Thunderstorm Warning Considerable damage threatBOUMorgan41 min
Jun 29, 1:27 AM MDTSevere Thunderstorm WarningBOUWashington33 min
Jun 29, 1:28 PM MDTSpecial Weather StatementBOUGilpin47 min
Jun 29, 1:39 PM MDTSpecial Weather StatementBOUBoulder51 min
Jun 29, 3:17 PM MDTSevere Thunderstorm WarningBOUDenver, Jefferson43 min
Jun 29, 3:30 PM MDTAreal Flood AdvisoryBOUAdams, Denver, Jefferson2 hr
Jun 29, 3:52 PM MDTSevere Thunderstorm WarningBOUAdams, Broomfield, Denver, Jefferson38 min
Jun 29, 4:07 PM MDTFlash Flood WarningBOUDenver, Jefferson113 min
Jun 29, 4:28 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver47 min
Jun 29, 5:08 PM MDTSevere Thunderstorm WarningBOUAdams24 min
Jun 29, 5:13 PM MDTSevere Thunderstorm Warning Destructive damage threatBOUAdams, Arapahoe47 min
Jun 29, 5:28 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUAdams, Arapahoe32 min
Jun 29, 5:41 PM MDTFlash Flood WarningBOUAdams3 hr
Jun 29, 5:42 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson48 min

Nearby

Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.